Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 28, 2021, 1:41 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 1:41 PM CDT (18:41 UTC)
- Expired
- May 28, 2021, 2:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1694 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
289 WWUS84 KMAF 281841 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 141 PM CDT Fri May 28 2021 TXZ277>279-281915- Central Brewster County TX-Davis Mountains Foothills TX- Davis Mountains TX- 141 PM CDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 215 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Marathon, or 18 miles southeast of Alpine, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294 TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339 $$ 88
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 12:19 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 28, 12:19 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1219 PM CDT Fri May 28 2021 .DISCUSSION... Please see 18z aviation discussion below. && .AVIATION... Our cold front has stalled along the Pecos river and nearly all TAF sites remain with winds out E. Low clouds continue at KMAF and KHOB which both remain at MVFR. All other TAF sites are at VFR. Storms are expected this afternoon, which have the ability to impact all terminals with gusty and erratic winds, heavy rain, and hail. Have kept out of the TAFs until storms begin to develop and will update as needed. Gusty winds are expected to die down after sunset, and the storm threat will diminish then as well. Models are indicating more low clouds to move into the SE NM terminals and KMAF tomorrow morning, so have begun to trend that way with the TAFs and will reevaluate at the 00z TAF issuance. && PREV DISCUSSION... /issued 334 AM CDT Fri May 28 2021/ DISCUSSION... .Severe storms along with heavy rain and flash flooding expected through the Memorial Day weekend... Memorial Day weekend is our climatological peak for severe weather and boy are we seeing Mother Nature put on a show. If you have outdoor plans for the holiday you will want to pay attention to the weather as we have multiple episodes of storms ahead. We will take this forecast day by day as much of what will occur will depend on convection and leftover boundaries the previous day. Currently, a cold front is moving southwest across the area with the front expected to hang up around the Pecos River later this morning. Hi-res models then show the front lifting back north into the Permian Basin this afternoon. This will play a pivotal role in where storms form as well as convective mode as we head into the afternoon. By mid afternoon, storms are expected to develop in several locations as the atmosphere destabilizes. This includes near the Stockton Plateau, along the dryline in SE NM, and then along the lifting warm front in the Permian Basin. Given CAPE values of 3000-4000 J/kg, increasing bulk shear, and the old frontal boundary, we could see all modes of severe weather including very large hail, damaging winds, and even a few tornadoes. A few of the forecast models suggest storms could develop upscale into a MCS and move southeast across the Permian Basin. Not only are we dealing with the severe aspect but heavy rainfall is also a concern especially if storms train along the frontal boundary. The upper pattern this weekend features weak ridging early before another trough arrives from the west late Sunday. Much of the area could see a much needed break Saturday with temperatures cooling about 10 degrees below normal. The exception will be across the far west where upslope flow could lead to a few strong storms. We then reload with more severe weather and heavy rain Sunday as the trough approaches. This trough looks like it will be slow to move east so we could be in for multiple days of storms and heavy rainfall next week. Temperatures will also struggle to warm with highs generally 10-15 degrees below normal through at least midweek. What a way to start off the summer with all the rain and relatively cool temperatures! && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 80 66 79 / 70 10 10 50 Carlsbad 64 87 67 84 / 20 20 30 80 Dryden 68 86 70 84 / 30 10 10 30 Fort Stockton 64 87 68 84 / 20 20 20 50 Guadalupe Pass 60 85 63 82 / 10 20 30 70 Hobbs 60 81 65 79 / 30 10 30 80 Marfa 58 89 61 85 / 10 30 30 50 Midland Intl Airport 64 82 67 80 / 50 10 10 50 Odessa 64 84 67 82 / 40 10 20 50 Wink 65 88 69 86 / 20 20 20 70 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 88/44
Hazardous weather outlook, May 28, 11:00 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Fri May 28 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Fri May 28 2021 /1000 AM MDT Fri May 28 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is an enhanced risk of severe storms, capable of producing large to very large hail, damaging winds, and tornadoes. Heavy rain may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk of severe thunderstorms through Monday. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rain may also result in flash flooding Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 28, 1:41 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 141 PM CDT Fri May 28 2021 TXZ277>279-281915- Central Brewster County TX-Davis Mountains Foothills TX- Davis Mountains TX- 141 PM CDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 215 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Marathon, or 18 miles southeast of Alpine, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3005 10346 3023 10361 3046 10322 3014 10294 TIME...MOT...LOC 1841Z 248DEG 5KT 3021 10339 88
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 93 min |
| May 27, 7:21 PM CDT | Special Weather Statement | MAF | Glasscock | 39 min |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 40 min |
| May 27, 7:31 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 27, 8:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 79 min |
| May 28, 2:14 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 28, 2:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 28, 3:15 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| May 28, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 28, 3:29 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| May 28, 3:30 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 28, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 28, 3:57 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| May 28, 4:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 28, 4:32 PM CDT | Special Weather Statement | MAF | 43 min | |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 28, 4:48 PM CDT | Special Weather Statement | MAF | Ward | 42 min |
| May 28, 4:52 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 66 min |
| May 28, 5:38 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| May 28, 5:45 PM CDT | Special Weather Statement | MAF | Loving | 45 min |
| May 28, 5:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| May 28, 6:22 PM CDT | Special Weather Statement | MAF | Ector | 23 min |
| May 28, 6:27 PM CDT | Special Weather Statement | MAF | Loving | 48 min |
| May 28, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 58 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 39 min |
| May 28, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton, Ward, Winkler | 64 min |
| May 28, 6:43 PM CDT | Areal Flood Advisory | MAF | Crane, Upton, Ward | 2 hr |
| May 28, 6:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.